Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 10, 2021, 1:51 PM EDT for Smyth County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2021, 1:51 PM EDT (17:51 UTC)
- Expired
- Jul 10, 2021, 2:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
County Smyth County, VA
The radar
The Roanoke radar (KFCX), 129 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
044
WWUS81 KRNK 101751
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Sat Jul 10 2021
VAZ007-009-101815-
Tazewell-Smyth-
151 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SMYTH AND SOUTH CENTRAL TAZEWELL COUNTIES...
At 151 PM EDT, a strong thunderstorm was located over Allison Gap, or
over Saltville, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Saltville...
Broadford...
Quarry...
and Allison Gap.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3694 8182 3703 8157 3682 8153 3684 8175
3693 8183
TIME...MOT...LOC 1751Z 259DEG 12KT 3691 8176
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 9:17 AM EDT, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 10, 9:17 AM EDT, 4 hours 34 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 917 AM EDT Sat Jul 10 2021 .SYNOPSIS... Front that extended from Missouri to North Carolina will move little today and will track north tonight as a warm front ahead of low pressure moving into the Ohio Valley. Tuesday through Thursday high pressure will cover the Mid Atlantic region and the Carolinas. The daily threat of showers and thunderstorms will continue through the weekend and well into next week. && .NEAR TERM /THROUGH TONIGHT/... As of 915 AM EDT Saturday... Skies are clear this morning except for a patch of stratus over the western VA boot tip and cirrus blow off from the MCSs moving through the TN Valley. We will continue to see cirrus today associated with the systems to our west and a surging warm front which will lift into the Appalachians this evening. Expecting scattered showers and thunderstorms later in the afternoon, mainly along the high terrain initially. Only a few adjustments to cloud cover and temperatures needed this morning. As of 310 AM EDT Saturday... Behind the front today but still afternoon thunderstorms. Front has stalled across Tennessee and North Carolina this morning. This boundary will return north as a warm front tonight and will be north of the region by Sunday morning. Surface dew points on the north side of the front were in the lower 60s. As the more humid and unstable air mass advects back into the area there will be enough instability and low level convergence for thunderstorms this afternoon and evening. Will have the highest probability of precipitation southwest of a Bluefield to Reidsville line. HighRes guidance agree this will be the area with the best coverage but show more differences on the development of thunderstorms for the rest of southwest Virginia, northwest North Carolina and southeast West Virginia. High clouds blowing off from a thunderstorm complex in Missouri and Illinois this morning will drift into the area but should not have much influence on temperatures. Will be leaning toward the warm side of guidance, expecting high temperatures similar to Friday. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 305 AM EDT Saturday... Confidence has decreased for any severe threat on Sunday, but chances of showers and thunderstorms continue each afternoon. A warm front should move north over the Mid Atlantic on Sunday morning. The best lift from this frontal boundary may reach too far north by the afternoon, so even the decent amount of CAPE depicted in the model soundings may not generate much organized convection. The marginal risk of severe weather has been trimmed back to only parts of southeast West Virginia. If any storms do become strong, gusty winds and heavy rain would be the main threats. Convection should wane by Sunday night as a strong upper level ridge builds westward over eastern Virginia and eastern North Carolina. With this ridge blocking a low pressure system over the central Mississippi River Valley on Monday and forcing it toward southeastern Canada by Tuesday, the chance of showers and thunderstorms each afternoon will drop a little and become less organized with hardly any steering aloft. Portions of the Piedmont may not see any rain at all from Monday through the remainder of this forecast period as any convection becomes more confined to the mountains. The heat will nudge upward in response to the ridge aloft, but it will begin to weaken by Tuesday night. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 305 AM EDT Saturday... Typical summertime weather conditions are expected with an increasing chance of showers and thunderstorms toward Friday. The upper level ridge from earlier this week will continue to weaken as a broad upper level trough carves its way across the Great Lakes during Wednesday and Thursday. A cold front associated with this trough should advance southeastward toward the Mid Atlantic on Friday. Therefore, chances of showers and thunderstorms will gradually increase each afternoon and may become more organized toward the end of this week. Temperatures throughout this duration should be near or slightly above normal for this time of year. && .AVIATION /13Z SATURDAY THROUGH WEDNESDAY/... As of 915 AM EDT Saturday... VFR conditions today for all sites through at least mid afternoon with ainly light southwesterly winds. Scattered to broken VFR stratocumulus will form this afternoon. Scattered MVFR storms will develop in the western mountains, particularly south of KBLF. Included VCTS in the KBCB and KBLF TAFs. Mid level clouds will fill in overnight as a warm front lifts from south to north across the area. Patchy MVFR to IFR fog is possible in the typical river valleys late tonight. Average confidence for winds, ceilings and visibilities. Extended Aviation Discussion... Sunday through Thursday, daily afternoon and evening showers and thunderstorms will continue. On Monday and Tuesday coverage will be more confined to the mountains. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/SH SHORT TERM...PW LONG TERM...PW AVIATION...AMS/KK
Hazardous weather outlook, Jul 10, 4:22 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 422 AM EDT Sat Jul 10 2021 NCZ001>003-018>020-VAZ007-009-010-012-015-016-WVZ042-110830- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Wythe-Grayson-Carroll-Mercer- 422 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered thunderstorms this afternoon and evening will produce very heavy rain which may result in localized flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004>006-VAZ011-013-014-017>020-022>024-032>035-043>047-058-059- WVZ043-044-507-508-110830- Stokes-Rockingham-Caswell-Giles-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 422 AM EDT Sat Jul 10 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 1:49 PM EDT, 2 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 149 PM EDT Sat Jul 10 2021 NCZ002-003-VAZ015-016-101815- Surry-Alleghany-Grayson-Carroll- 149 PM EDT Sat Jul 10 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEGHANY AND NORTHWESTERN SURRY COUNTIES IN NORTHWESTERN NORTH CAROLINA...SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA... At 149 PM EDT, a strong thunderstorm was located over Low Gap, or near Bottom, moving east at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Bottom... Pine Ridge... Low Gap... Cumberland Knob... Barrett... and Lambsburg. LAT...LON 3650 8095 3659 8096 3662 8073 3648 8070 TIME...MOT...LOC 1749Z 260DEG 9KT 3655 8083 RR
Special weather statement, Jul 10, 1:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
151 PM EDT Sat Jul 10 2021
VAZ007-009-101815-
Tazewell-Smyth-
151 PM EDT Sat Jul 10 2021
...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SMYTH AND SOUTH CENTRAL TAZEWELL COUNTIES...
At 151 PM EDT, a strong thunderstorm was located over Allison Gap, or
over Saltville, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Marion...
Saltville...
Broadford...
Quarry...
and Allison Gap.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3694 8182 3703 8157 3682 8153 3684 8175
3693 8183
TIME...MOT...LOC 1751Z 259DEG 12KT 3691 8176
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 1:49 PM EDT | Special Weather Statement | RNK | City of Galax | 26 min |
| Jul 10, 2:30 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Jul 10, 2:36 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 39 min |
| Jul 10, 3:18 PM EDT | Special Weather Statement | RNK | Bland | 42 min |
| Jul 10, 4:03 PM EDT | Special Weather Statement | RNK | Craig, Giles | 57 min |
| Jul 10, 4:42 PM EDT | Special Weather Statement | RNK | Alleghany, Botetourt, Carroll, Craig, Floyd, Giles and 9 more | 63 min |
| Jul 10, 4:49 PM EDT | Areal Flood Advisory | RNK | Craig, Floyd, Giles, Montgomery, Pulaski, Roanoke and 1 more | 2 hr |
| Jul 10, 4:57 PM EDT | Flash Flood Warning | RNK | Montgomery, City of Radford | 53 min |
| Jul 10, 5:05 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 55 min |
| Jul 10, 5:18 PM EDT | Areal Flood Advisory | RNK | Roanoke, City of Salem | 101 min |
| Jul 10, 5:25 PM EDT | Areal Flood Advisory | RNK | Botetourt, Craig, Roanoke | 95 min |
| Jul 10, 5:48 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Roanoke, City of Roanoke | 117 min |
| Jul 10, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 59 min |
| Jul 10, 6:46 PM EDT | Flash Flood Warning | RNK | Bedford | 2 hr |
| Jul 10, 7:12 PM EDT | Areal Flood Warning | RNK | Bland, Carroll, Grayson, Pulaski, Smyth, Tazewell and 1 more | 3 hr |
| Jul 10, 7:52 PM EDT | Special Weather Statement | RNK | Pulaski | 38 min |
| Jul 10, 6:49 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga | 45 min |
| Jul 10, 2:52 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 38 min |
| Jul 10, 3:07 PM EDT | Special Weather Statement | RNK | Greenbrier | 38 min |
| Jul 10, 3:32 PM EDT | Special Weather Statement | RNK | Mercer, Summers | 43 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.